• Bernoulli
  • Volume 21, Number 1 (2015), 505-536.

Exponential ergodicity for Markov processes with random switching

Bertrand Cloez and Martin Hairer

Full-text: Open access


We study a Markov process with two components: the first component evolves according to one of finitely many underlying Markovian dynamics, with a choice of dynamics that changes at the jump times of the second component. The second component is discrete and its jump rates may depend on the position of the whole process. Under regularity assumptions on the jump rates and Wasserstein contraction conditions for the underlying dynamics, we provide a concrete criterion for the convergence to equilibrium in terms of Wasserstein distance. The proof is based on a coupling argument and a weak form of the Harris theorem. In particular, we obtain exponential ergodicity in situations which do not verify any hypoellipticity assumption, but are not uniformly contracting either. We also obtain a bound in total variation distance under a suitable regularising assumption. Some examples are given to illustrate our result, including a class of piecewise deterministic Markov processes.

Article information

Bernoulli, Volume 21, Number 1 (2015), 505-536.

First available in Project Euclid: 17 March 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

ergodicity exponential mixing piecewise deterministic Markov process switching Wasserstein distance


Cloez, Bertrand; Hairer, Martin. Exponential ergodicity for Markov processes with random switching. Bernoulli 21 (2015), no. 1, 505--536. doi:10.3150/13-BEJ577.

Export citation


  • [1] Bakhtin, Y. and Hurth, T. (2012). Invariant densities for dynamical systems with random switching. Nonlinearity 25 2937–2952.
  • [2] Bardet, J.-B., Christen, A., Guillin, A., Malrieu, F. and Zitt, P.-A. (2013). Total variation estimates for the TCP process. Electron. J. Probab. 18 no. 10, 21.
  • [3] Bardet, J.-B., Guérin, H. and Malrieu, F. (2010). Long time behavior of diffusions with Markov switching. ALEA Lat. Am. J. Probab. Math. Stat. 7 151–170.
  • [4] Benaïm, M., Le Borgne, S., Malrieu, F. and Zitt, P.-A. (2012). Qualitative properties of certain piecewise deterministic Markov processes. ArXiv e-prints.
  • [5] Benaïm, M., Le Borgne, S., Malrieu, F. and Zitt, P.-A. (2012). Quantitative ergodicity for some switched dynamical systems. Electron. Commun. Probab. 17 no. 56, 14.
  • [6] Benaïm, M., Le Borgne, S., Malrieu, F. and Zitt, P.-A. (2014). On the stability of planar randomly switched systems. Ann. Appl. Probab. 24 292–311.
  • [7] Boxma, O., Kaspi, H., Kella, O. and Perry, D. (2005). On/off storage systems with state-dependent input, output, and switching rates. Probab. Engrg. Inform. Sci. 19 1–14.
  • [8] Chafaï, D. and Joulin, A. (2013). Intertwining and commutation relations for birth–death processes. Bernoulli 19 1855–1879.
  • [9] Cloez, B. (2012). Wasserstein decay of one dimensional jump-diffusions. ArXiv e-prints.
  • [10] Collet, P., Martínez, S., Méléard, S. and San Martín, J. (2013). Stochastic models for a chemostat and long-time behavior. Adv. in Appl. Probab. 45 822–836.
  • [11] Costa, O.L.V. and Dufour, F. (2008). Stability and ergodicity of piecewise deterministic Markov processes. SIAM J. Control Optim. 47 1053–1077.
  • [12] Crudu, A., Debussche, A., Muller, A. and Radulescu, O. (2012). Convergence of stochastic gene networks to hybrid piecewise deterministic processes. Ann. Appl. Probab. 22 1822–1859.
  • [13] de Saporta, B. and Yao, J.-F. (2005). Tail of a linear diffusion with Markov switching. Ann. Appl. Probab. 15 992–1018.
  • [14] Diaconis, P. and Freedman, D. (1999). Iterated random functions. SIAM Rev. 41 45–76.
  • [15] Eberle, A. (2011). Reflection coupling and Wasserstein contractivity without convexity. C. R. Math. Acad. Sci. Paris 349 1101–1104.
  • [16] Fontbona, J., Guérin, H. and Malrieu, F. (2012). Quantitative estimates for the long-time behavior of an ergodic variant of the telegraph process. Adv. in Appl. Probab. 44 977–994.
  • [17] Genadot, A. and Thieullen, M. (2012). Averaging for a fully coupled piecewise-deterministic Markov process in infinite dimensions. Adv. in Appl. Probab. 44 749–773.
  • [18] Goldie, C.M. and Grübel, R. (1996). Perpetuities with thin tails. Adv. in Appl. Probab. 28 463–480.
  • [19] Guyon, X., Iovleff, S. and Yao, J.-F. (2004). Linear diffusion with stationary switching regime. ESAIM Probab. Stat. 8 25–35.
  • [20] Hairer, M. (2011). On Malliavin’s proof of Hörmander’s theorem. Bull. Sci. Math. 135 650–666.
  • [21] Hairer, M. and Majda, A.J. (2010). A simple framework to justify linear response theory. Nonlinearity 23 909–922.
  • [22] Hairer, M. and Mattingly, J.C. (2008). Spectral gaps in Wasserstein distances and the 2D stochastic Navier-Stokes equations. Ann. Probab. 36 2050–2091.
  • [23] Hairer, M. and Mattingly, J.C. (2011). Yet another look at Harris’ ergodic theorem for Markov chains. In Seminar on Stochastic Analysis, Random Fields and Applications VI. Progress in Probability 63 109–117. Basel: Birkhäuser.
  • [24] Hairer, M., Mattingly, J.C. and Scheutzow, M. (2011). Asymptotic coupling and a general form of Harris’ theorem with applications to stochastic delay equations. Probab. Theory Related Fields 149 223–259.
  • [25] Hairer, M., Stuart, A. and Vollmer, S. Spectral gap for a Metropolis–Hasting algorithm in infinite dimensions. Arxiv e-print.
  • [26] Joulin, A. (2007). Poisson-type deviation inequalities for curved continuous-time Markov chains. Bernoulli 13 782–798.
  • [27] Joulin, A. (2009). A new Poisson-type deviation inequality for Markov jump processes with positive Wasserstein curvature. Bernoulli 15 532–549.
  • [28] Meyn, S.P. and Tweedie, R.L. (1993). Stability of Markovian processes. III. Foster-Lyapunov criteria for continuous-time processes. Adv. in Appl. Probab. 25 518–548.
  • [29] Ollivier, Y. (2009). Ricci curvature of Markov chains on metric spaces. J. Funct. Anal. 256 810–864.
  • [30] Ollivier, Y. (2010). A survey of Ricci curvature for metric spaces and Markov chains. In Probabilistic Approach to Geometry. Adv. Stud. Pure Math. 57 343–381. Tokyo: Math. Soc. Japan.
  • [31] Pakdaman, K., Thieullen, M. and Wainrib, G. (2012). Asymptotic expansion and central limit theorem for multiscale piecewise-deterministic Markov processes. Stochastic Process. Appl. 122 2292–2318.
  • [32] Smith, W.L. (1968). Necessary conditions for almost sure extinction of a branching process with random environment. Ann. Math. Statist 39 2136–2140.
  • [33] Villani, C. (2009). Optimal Transport, Old and New. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 338. Berlin: Springer.
  • [34] von Renesse, M.-K. and Sturm, K.-T. (2005). Transport inequalities, gradient estimates, entropy, and Ricci curvature. Comm. Pure Appl. Math. 58 923–940.